Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 515, NWS Jackson, MS

July 10, 2003Clay County, Lowndes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 10, 2003, 4:48 PM CDT for Clay County, Lowndes County, Mississippi. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2003, 4:48 PM CDT (21:48 UTC)
Expired
Jul 10, 2003, 5:45 PM CDT
In force
57 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Clay County, MS, Lowndes County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2329 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 102148
SVRJAN
MSC025-087-102245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
447 PM CDT THU JUL 10 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHEAST MISSISSIPPI
  LOWNDES COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 545 PM CDT

* AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF COLUMBUS AFB...MOVING EAST
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR COLUMBUS AFB...COLUMBUS AT 450 PM CDT
  BE NEAR NEW HOPE AT 455 PM CDT
  BE NEAR STEENS...CALEDONIA AT 500 PM CDT

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3328 8830 3328 8866 3340 8867 3351 8865
          3354 8856 3361 8864 3368 8852 3370 8836
          3376 8823

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:55 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 10, 2:55 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
255 PM CDT THU JUL 10 2003

FORECAST CHALLENGES THIS PACKAGE...FRONTAL POSITIONING...TEMPS IN
THE SHORT TERM...RAIN CHANCES SAT NIGHT INTO SUN.

CURRENTLY...COLD FRONT EXTENDS FROM EASTERN OHIO RIVER VALLEY...THRU
WEST TN AND INTO SOUTHERN ARK/OK.  IR SATELLITE DEPICTS MCV OVER SE
ARK TRANSLATING EASTWARD.  AHEAD OF THESE FEATURES...LINEAR RA/TSRA
HAVE ERUPTED AND WILL CONTINUE TO MOVE EASTWARD THROUGH THE CWFA
THIS EVENING.  SEVERE THREAT REMAINS MARGINAL IN THE CENTRAL/
NORTHERN ZONES...HOWEVER GOOD HEATING IN THE SE ZONES COULD ALLOW AN
ISOLATED SEVERE STORM.  PRIMARY RISKS WILL BE ISOLATED STRONG WIND
GUSTS AND HEAVY DOWNPOURS.

IN THE SHORT TERM...ETA AND MAV IN REASONABLE AGREEMENT.  THE COLD
FRONT WILL CONTINUE TO SAG SOUTHWARD TONIGHT AND FRIDAY.  MAINTAINED
CHANCE POPS COINCIDENT AND AHEAD OF THE BOUNDARY...AS EMBEDDED
SHORTWAVE DISTURBANCES IN THE FLOW ALOFT HELP TO GENERATE RA/TSRA.
RAISED POPS IN CENTRAL AND SOUTHERN ZONES FRIDAY AFTERNOON DUE TO
SLOWER FRONT PROGRESSION.  THE FRONT WILL SETTLE JUST SOUTH OF THE
CWFA FRIDAY NIGHT.  THE DEWPOINT DROP BEHIND THIS FRONT WILL
LAG...BY IN LARGE...TO THE NORTH OF OUR AREA.  AS A RESULT...LOWS
WILL REMAIN NEAR NORMAL FOR THIS TIME OF YEAR.

AN UPPER LEVEL RIDGE WILL CONTINUE TO BUILD OVER THE WESTERN HALF OF
THE CONUS SATURDAY.  WITH A TROUGH REMAINING IN THE EAST...THE LOWER
MS RIVER VALLEY WILL RESIDE UNDER TRICKY NORTHWEST FLOW ALOFT.
MAINTAINED SCT POPS IN THE FAR SOUTHERN ZONES SATURDAY IN PROXIMITY
TO THE LINGERING SFC BOUNDARY AND RAISED POPS MARGINALLY IN THE
NORTH AS BOTH THE ETA AND MAV HINT AT A WEAK DISTURBANCE LURKING IN
THE NW FLOW.  RAISED POPS TO CHANCE SATURDAY NIGHT AS THIS DISTURBANCE
IS PROGGED TO PUSH THROUGH THE REGION...ALONG WITH A WEAK SFC
BOUNDARY.  WILL NEED TO MONITOR FUTURE MODEL RUNS TO BETTER PINPOINT
THE EXACT LOCATION OF THE RA/TSRA DEVELOPMENT ASSOCIATED WITH THIS
FEATURE.

BY SUNDAY...A WEAK BOUNDARY WILL LINGER ACROSS SOUTHERN PORTIONS OF
THE CWFA AND WILL CONTINUE SCT RA/TSRA DURING THE AFTERNOON AND
EVENING.  TEMPS WILL REMAIN NEAR NORMAL.

IN THE EXTENDED...MED RANGE MODELS AND ENSEMBLES IN FAIR AGREEMENT
THROUGH THE PERIOD.  RIDGE WEST...TROUGH EAST SET UP OVER THE CONUS
WILL KEEP THE REGION UNDER INFLUENCE OF NW FLOW ALOFT.  AT THE
SFC...HIGH PRESSURE WILL SETTLE OVER THE SOUTHEASTERN STATES
MAINTAINING A MOIST...SOUTHEASTERLY FLOW.  WITH SUFFICIENT
INSTABILITY AVAILABLE EACH DAY...WENT CLIMO POPS DURING THE
AFTERNOON AND EVENING HOURS.  TEMP WISE...SEE NO REASON TO DIVERT
FROM CLIMO.  COULD SEE TEMPS RISE TO SLIGHTLY ABOVE NORMAL LEVELS BY
THE END OF NEXT WEEK AS THE EUROPEAN MODEL PUSHES THE UPPER RIDGE IN
THE WEST CLOSER TO THE CWFA.  IN ANY EVENT...WENT CLOSE TO MEXMOS
GUIDANCE...GENERALLY BETWEEN 70-75 AT NIGHT AND BETWEEN 88-93 DURING
THE DAY.  THIS IS ASSUMING CLAUDETTE BEHAVES AS THE CURRENT FORECAST
INDICATES.

PRELIM NUMBERS...
JAN  73/89/70/91/70 54123
MEI  73/89/71/91/70 64123

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

GAGAN
Hazardous weather outlook, Jul 10, 3:46 PM CDT, 1 hour 2 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
112046-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
346 PM CDT THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND FRIDAY...

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING OVER
MAINLY EAST AND SOUTH MISSISSIPPI INTO NORTHEAST LOUISIANA.
ISOLATED STRONG STORMS CAN BE EXPECTED HOWEVER NO ORGANIZED
SEVERE STORMS ARE ANTICIPATED. THE MAIN RISK WITH THESE STORMS
WILL BE DANGEROUS LIGHTNING... PERIODS OF HEAVY RAINFALL...AND
WIND GUSTS TO 40 MPH.

ON FRIDAY...SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP AS A WEAK
COLD FRONT CROSSES THE DELTA LATE IN THE MORNING AND THEN PUSHES
THROUGH MUCH OF THE AREA DURING THE AFTERNOON. ONCE AGAIN...A FEW
STRONG STORMS COULD OCCUR DURING THE PEAK OF AFTERNOON HEATING
HOWEVER NO SEVERE WEATHER IS ANTICIPATED.

A WEAK UPPER LEVEL TROUGH WILL COMBINE WITH AN APPROACHING COLD
FRONT FROM THE NORTHWEST TO SET OFF THE THUNDERSTORMS.
THUNDERSTORM ACTIVITY SHOULD DIMINISH LATE THIS EVENING WITH THE
LOSS OF DAYTIME HEATING AND THEN REDEVELOP ABOUT MIDDAY FRIDAY.

...FLOODING...
BRIEF VERY HEAVY RAINFALL FROM PASSING THUNDERSTORMS WILL CREATE
PONDING OF WATER ON AREA ROADS AND IN LOW LYING SPOTS THROUGH
EARLY TONIGHT.	RAINFALL RATES OF ONE INCH PER HOUR CAN BE
EXPECTED DUE TO ABUNDANT MOISTURE VALUES AND THE POTENTIAL FOR
REPEATED STORMS CROSSING ONE LOCATION. THE RISK FOR LOCALLY HEAVY
RAINFALL MAY AGAIN DEVELOP WITH THE STORMS EXPECTED FRIDAY
AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH THIS AFTERNOON.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Jul 10, 3:22 PM CDT, 1 hour 26 minutes before
ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>027-034>036-
040>043-047>049-053>055-102100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
0322 PM CDT THU JUL 10 2003

SEVERE THUNDERSTORM WATCH NUMBER 712  HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES/PARISHES:

IN ARKANSAS...
ASHLEY          CHICOT

IN LOUISIANA...
EAST CARROLL    FRANKLIN        MADISON         MOREHOUSE
RICHLAND        WEST CARROLL

IN MISSISSIPPI...
BOLIVAR         LEFLORE         SUNFLOWER       WASHINGTON

SEVERE THUNDERSTORM WATCH NUMBER 712  REMAINS IN EFFECT UNTIL
4 PM CDT FOR THE FOLLOWING COUNTIES/PARISHES:

IN LOUISIANA...
TENSAS

IN MISSISSIPPI...
CARROLL         CLAIBORNE       COPIAH          GRENADA
HINDS           HOLMES          HUMPHREYS       ISSAQUENA
MADISON         RANKIN          SHARKEY         SIMPSON
WARREN          YAZOO

CRAVEN
Special weather statement, Jul 10, 3:44 PM CDT, 1 hour 4 minutes before
MSZ028>033-037>039-044>046-050>052-056>058-102100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
0344 PM CDT THU JUL 10 2003

SEVERE THUNDERSTORM WATCH NUMBER 715  HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES:

IN MISSISSIPPI...
ATTALA          CHOCTAW         CLARKE          CLAY
JASPER          KEMPER          LAUDERDALE      LEAKE
LOWNDES         MONTGOMERY      NESHOBA         NEWTON
NOXUBEE         OKTIBBEHA       SCOTT           SMITH
WEBSTER         WINSTON

CRAVEN
Special weather statement, Jul 10, 3:48 PM CDT, 1 hour before
LAZ025-MSZ026-027-035-036-040>043-047>049-053>055-102100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
0348 PM CDT THU JUL 10 2003

SEVERE THUNDERSTORM WATCH NUMBER 712  HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES/PARISH:

IN LOUISIANA...
TENSAS

IN MISSISSIPPI...
CARROLL         CLAIBORNE       COPIAH          GRENADA
HINDS           HOLMES          HUMPHREYS       ISSAQUENA
MADISON         RANKIN          SHARKEY         SIMPSON
WARREN          YAZOO

CRAVEN

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:11 PM CDTSevere Thunderstorm WarningJANLawrence29 min
Jul 10, 5:46 PM CDTSevere Thunderstorm WarningJANSharkey, Yazoo59 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.